North Dakota, 2007

Flooding in North Dakota, April 1 to 30, 2007

April 1 to 30, 2007 · NWS FGF · 3 events in 3 counties and zones

The spring snowmelt continued to have a slight affect on Devils Lake into the month of April. 43 feet MSL by mid to late month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The spring snowmelt continued to have a slight affect on Devils Lake into the month of April. The lake level was around 1447.32 feet MSL to begin the month, and peaked around 1447.43 feet MSL by mid to late month. At this point, the lake level began to fall again. Stump Lake continued its steady rise, starting the month around 1444.90 feet MSL and ending the month around 1445.52 feet MSL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 31, 8:45 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 31, 8:45 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
945 PM CDT SAT MAR 31 2007

.SHORT TERM...MINOR FORECAST UPDATE WILL BE SENT. TEMPS AND PRECIP
ARE UNFOLDING AS EXPECTED THIS EVENING. FORECAST IS UNFOLDING RATHER
WELL...AND IS ON TRACK WITH OVERALL NAM/GFS GUIDANCE. SURFACE LOW
OVR SUX SHOULD CONTINUE STEADY TRACK TO VCNTY MSP THROUGH SUNDAY
FORENOON...AND PROGRESS INTO THE WESTERN UP OF MICHIGAN BY SUNDAY
EVENING. THE SOUTHERN RRV AND NORTHWEST MN STAY IN PATTERN FOR
CONTINUED WRAPAROUND PRECIP DURING MUCH OF THE DAY ON SUNDAY. YET
OVERALL QPF TRENDS WILL BE DIMINISHING AS DEEP LAYER MOISTURE IS NOW
SHUNTED ACROSS WISCONSIN INTO THE GREAT LAKES. COOL ADVECTION WILL
STEADILY PUSH INTO THE FA FROM THE WEST AND LEAD TO STEADY OR
FALLING TEMPS THE REST OF THE EVENING. SOME RAIN/SNOW MIX IS
POSSIBLE SUNDAY MORNING AS MODEL SOUNDING SHOW COLUMN TEMPS LARGELY
BELOW ZERO AFT 09Z ALG AND WEST OF THE RED RIVER...AND ACROSS NWRN
MN BY 12Z.

TEMPS WILL REMAIN QUITE COOL UNDER THE PERSISTENT IFR CLOUD
DECK...AND WITH NORTH NORTHWESTERLY BLAYER FLOW. IFR CIGS SHOULD
LIFT THROUGH MVFR CATEGORIES IN ERN ND LATE ON SUNDAY...THOUGH VFR
CONDS NOT EXPECTED UNTIL SUNDAY EVENING.

&&
.PREVIOUS FORECAST DISCUSSION...

MONDAY...BRIEF BREAK IN PRECIP AND MAYBE SOME CLEARING AS A WEAK
RIDGE MOVES THROUGH. TEMPERATURES WILL DEPEND ON AMOUNT OF
CLEARING...WENT A LITTLE CLOSER TO GUIDANCE.

MONDAY NIGHT-TUESDAY...WILL NEED TO WATCH THIS TIME PERIOD CLOSELY
FOR POSSIBLE SIGNIFICANT SNOW EVENT. SHORTWAVE FROM THE PAC NW
LOOKS TO PROPAGATE THROUGH THE FA. MODELS WANT TO STRENGTHEN THIS
SYSTEM ONCE IT IS OVER THE FA AND MOST MODELS INDICATING A BAND OF
0.75 TO 1.0 INCH QPF. PLACEMENT OF THIS BAND ALSO UNCERTAIN WITH
CONSENSUS ACROSS THE S FA. THIS AGREES WITH GFS ENSEMBLE/SREF
MEANS. APPEARS MAJORITY OF PRECIP WILL FALL AS SNOW AS TEMPS
QUICKLY COOL. BECOMING MORE CONFIDENT THAT IT WILL SNOW AND
INCREASED POPS TO LIKELY FOR A MAJORITY OF THE FA. LESS CONFIDENT
IN QPF AND WILL WANT TO SEE MORE MODEL CONSISTENCY BEFORE ISSUING
ANY HEADLINES. THE POTENTIAL IS THERE WITH PRECIPITABLE WATER
VALUES 0.5-0.75 INCHES WITH STRONG LIFT/BANDING POTENTIAL. LOWERED
TEMPS AS MODELS INDICATE STRONG COOLING ON TUESDAY.

.LONG TERM (WED-SAT)...MODELS AGREE OVER AN AMPLIFYING RIDGE OVER
THE INTER-MOUNTAIN WEST AND CANADIAN ROCKY MOUNTAINS LATE IN THE
WEEK AND A FAIRLY BROAD BUT DEEP TROUGH ON THE EASTERN SEABOARD.
THAT LEAVES ND/MN IN NORTHWEST FLOW AND BELOW NORMAL 850 MB
TEMPERATURES THROUGH THE WEEK...BUT RELATIVELY DRY FLOW. GFS
ENSEMBLE MEAN SHOWS BELOW NORMAL ANOMALIES EVEN EARLY INTO THE
FOLLOWING WEEK. SUNSHINE WILL LIKELY NOT BRING TEMPERATURES UP TO
SEASONAL LEVELS AND WE MAY HAVE MORE DIFFICULTY TOO IF SNOW COVER
IS RENEWED AS ANTICIPATED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WARNINGS FOR TRIBUTARIES AND MAINSTEM RED RIVER.
MN...FLOOD WARNINGS FOR TRIBUTARIES AND MAINSTEM RED RIVER.

&&

GUST/HOPKINS
Hazardous weather outlook, Mar 31, 2:15 PM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
315 PM CDT SAT MAR 31 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
315 PM CDT SAT MAR 31 2007

...MORE RAIN EXPECTED ACROSS THE REGION TODAY INTO SUNDAY...

...MONITOR THE LATEST RIVER FORECASTS FOR SPECIFIC FLOOD WARNING
AND WATCH INFORMATION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF
EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE OVER KANSAS WILL LIFT NORTHEAST INTO
SOUTHERN MINNESOTA BY SUNDAY MORNING. RAIN ASSOCIATED WITH THE LOW
WILL CONTINUE ACROSS THE SOUTHERN PARTS OF THE REGION AND SPREAD
NORTHWARD DURING THE AFTERNOON. RAIN WILL CONTINUE
OVERNIGHT MAINLY ALONG AND EAST OF THE RED RIVER VALLEY. HEAVIEST
RAINFALL IS EXPECTED SOUTH AND EAST OF A LINE FROM FARGO TO ROSEAU
WHERE UP TO AN INCH OF RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN IS EXPECTED TO CONTINUE SUNDAY MAINLY ALONG AND EAST OF THE
RED RIVER VALLEY. THE RAIN MAY MIX WITH SNOW AT TIMES ALTHOUGH NO
SNOW ACCUMULATIONS ARE EXPECTED. AN ADDITIONAL QUARTER TO HALF
INCH OF RAIN IS POSSIBLE.

ANOTHER AREA OF LOW PRESSURE WILL MOVE OUT OF THE NORTHERN ROCKIES
AND BRING THE THREAT OF SNOW TO THE REGION MONDAY NIGHT AND TUESDAY.
SIGNIFICANT ACCUMULATIONS ARE POSSIBLE. THE SNOW MAY MIX WITH LIGHT
RAIN ALONG THE NORTH AND SOUTH DAKOTA BORDER BEFORE CHANGING TO ALL
SNOW BY TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO CALL INTO THE NATIONAL WEATHER SERVICE WITH
RAINFALL REPORTS AS ACTUAL AMOUNTS ARE EXTREMELY IMPORTANT IN
DETERMINING FUTURE RIVER LEVELS.

VOELKER/TG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Benson

When
April 1, 12:00 AM CST to April 26, 11:59 PM CST
Where
Benson County, Ft Totten
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
47.980, -99.000

Flood, Ramsey

When
April 1, 12:00 AM CST to April 26, 11:59 PM CST
Where
Ramsey County, (Dvl)devils Lake Mun
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
48.120, -98.920

Flood, Nelson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Nelson County, 14 mi S of Lakota
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
47.828, -98.350

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21032, 21033, 21034.